Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 217, NWS Charleston, WV

July 20, 20084 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 20, 2008, 5:36 PM EDT for 4 counties in West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 5:36 PM EDT (21:36 UTC)
Expired
Jul 20, 2008, 6:30 PM EDT
In force
54 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Doddridge County, WV, Harrison County, WV, Taylor County, WV, Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 122 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 202136
SVRRLX
WVC017-033-091-095-202230-
/O.NEW.KRLX.SV.W.0217.080720T2136Z-080720T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
536 PM EDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DODDRIDGE COUNTY IN WEST VIRGINIA...
  NORTHERN HARRISON COUNTY IN WEST VIRGINIA...
  TAYLOR COUNTY IN WEST VIRGINIA...
  TYLER COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF MIDDLEBOURNE...

* UNTIL 630 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES NORTHEAST OF MIDDLEBOURNE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUMBERPORT...SHINNSTON AND ENTERPRISE BY 630 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3949 8072 3944 8055 3948 8048 3944 8027
      3941 8022 3941 8017 3939 8016 3924 8021
      3950 8094 3959 8090 3961 8085
TIME...MOT...LOC 2136Z 289DEG 22KT 3955 8078

$$

08
1 follow-up statement
000 
WWUS51 KRLX 202202
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EDT SUN JUL 20 2008

WVC095-202212-
/O.CAN.KRLX.SV.W.0217.000000T0000Z-080720T2230Z/
TYLER WV-
602 PM EDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR TYLER COUNTY IS CANCELLED...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3944 8027 3941 8022 3941 8017 3939 8016
      3924 8021 3942 8072 3943 8066 3946 8061
      3944 8054 3948 8048
TIME...MOT...LOC 2202Z 289DEG 22KT 3950 8059

$$

WVC017-033-091-202230-
/O.CON.KRLX.SV.W.0217.000000T0000Z-080720T2230Z/
TAYLOR WV-DODDRIDGE WV-HARRISON WV-
602 PM EDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHERN HARRISON...NORTHEASTERN DODDRIDGE AND TAYLOR COUNTIES...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTH OF CENTER POINT...OR ABOUT 14 MILES WEST OF
MANNINGTON...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALLACE BY 620 PM EDT...
  LUMBERPORT...SHINNSTON...ENTERPRISE AND 7 MILES NORTHWEST OF
  MEADOWBROOK BY 630 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3944 8027 3941 8022 3941 8017 3939 8016
      3924 8021 3942 8072 3943 8066 3946 8061
      3944 8054 3948 8048
TIME...MOT...LOC 2202Z 289DEG 22KT 3950 8059

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:53 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 20, 3:53 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT SUN JUL 20 2008

.SYNOPSIS...
A SERIES OF WEAK SURFACE FRONTS CROSS THROUGH TUESDAY BRINGING THE
THREAT FOR SEVERE WEATHER EACH DAY.  HIGH PRESSURE MOVES ACROSS
WEDNESDAY AND THURSDAY.  A NEW COLD FRONT MAY APPROACH SATURDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
STRONG DAYTIME HEATING AND RICH LLVL MSTR HAS YIELDED MUCAPE AROUND
2.0 KJKG-1 AND LI/S OF -7C.  DESPITE THE AFOREMENTIONED
THERMODYNAMIC INSTABILITY...ONLY SCT CU HAVE FORMED AND NO TCUS AS
OF 1830Z.  6.7U STLT PIC SHOWS A S/W CROSSING THE OHIO RVR...BUT
WITH LTL CU TO WORK WITH DO NOT XPCT MUCH ACTIVITY ACCOMPANYING IT.
SCHC/CHC POPS WILL COVER THIS FEATURE THRU LATE AFTN.  MAIN FOCUS IS
AREA OF RW/TRW FORMING IN CNTRL IND.  SHORT RANGE MDLS HAVE NOT
PERFORMED WELL AND NOW ARE HAVING A HARD TIME PINPOINTING AREAS OF
TSTMS TNGT.  THIS MAKES FOR A LOW CONFIDENT FCST WHICH TRENDS TWRD
CLIMO.  NIXED MENTION OF PCPN AFTER SUNSET AS ATMS
STABILIZES...SINCE BANKING ON MID LVL DRY AIR AHEAD OF THE IND
COMPLEX NEGATING MUCH UPSTREAM DEVELOPMENT.  TNGT SHOULD BE THE
WARMEST NIGHT IN NEARLY SIX WEEKS WITH MINT AROUND 70F FOR A GOOD
CHUNK OF THE LLNDS.  ANY FOG WILL BE CONFINE TO LOCATIONS THAT
RECEIVE RAINFALL TNGT AND/OR DEEPER HOLLOWS.

FG BURNS OFF QUICKLY MON...BUT DUE TO CONTD SW FLOW AND STAGNANT
WINDS ALOFT LOOK FOR VIS RESTRICTIONS IN HZ THRU MIDDAY.  THE TREND
OVER THE PAST THREE DAYS HAS BEEN HAZE TAKING LONGER TO MIX
OUT...WHICH THE FCST REFLECTS.  POP FCST WILL BE ANOTHER CHALLENGING
ONE DUE TO LOTS OF SCATTERING WITHIN THE NCEP SUITE.  WEAK SFC TROF
REACHES THE OH RVR AROUND 0Z TUES...WHILE ATMS IS CONDUCIVE FOR
EXPLOSIVE TRW DEVELOPMENT PER MUCAPE NEAR 2.5KJKG-1 AND EQL NEARING
45KFT.  PLAYED A DRY MRNG WITH POPS GOING TO LO CHC OVER THE HIGHER
TERRAIN AND WRN ZONES MIDDAY THEN CHC EVERYWHERE BY MID-LT AFTN.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SERIES OF SHORT WAVE RIPPLES MOVE THROUGH MON NT THRU TUE NT BEFORE
LONG WAVE TROUGH SETTLES IN OVER FORECAST AREA WED.  MON NT...SHORT
WAVES TEND TO WEAKEN AS THEY MOVE ACROSS.  THIS...WITH LOSS OF
HEATING...WARRANTS LEAVING POPS A BIT HIGHER IN THE W THAN IN THE E
THROUGH THE NIGHT.

ON TUE...UPPER FLOW BECOMES MORE SW AS THE LONG WAVE TROUGH STARTS
TO DIG IN.  WITH BETTER FORCING...FRONT STILL N OF THE AREA...AND
DIURNAL HEATING...POPS INCREASE TUE.  INSTABILITY...WHICH DOES NOT
ENTIRELY DISAPPEAR MON NT...INCREASES DIURNALLY WITH DEW POINTS
NEAR 70 AND UP TO 2 KJKG-1 CAPE.  25 KTS OF FLOW EXISTS IN THE MID
LEVELS BUT FLOW IS RATHER LIGHT FROM H8 DOWN TO THE SFC.  THIS AND
HIGH WBZ LEVELS MAY INHIBIT SVR THREAT TUE.

THE FRONT SLIPS S OF THE AREA LATE TUE NT...ALLOWING FOR DRIER
WEATHER WITH LOWER HUMIDITY WED AND WED NT.  DID ADD DIURNAL
THUNDERSTORMS IN THE MOUNTAINS WED AFTN AS LOW LEVEL MOISTURE MAY
STILL BE SUFFICIENT FOR ELEVATION-BASED INSTABILITY.

OTHER THAN LOWERING HIGHS WED TOWARD THE NEW MEX IN THE COOLER AIR
MASS...NO CONSTRUCTIVE CHANGES WERE IDENTIFIED FOR HIGHS AND LOWS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
PERIOD STARTS DRY  WITH HIGH PRESSURE IN CONTROL AND HEIGHTS
BEGINNING TO RISE.  POPS RETURN BY FRI AS NEXT UPPER LEVEL SHORT
WAVE APPROACHES TO REESTABLISH LONG WAVE TROUGH IN THE E OVER THE
WEEKEND.  DRY WEATHER MAY EVENTUALLY TRY TO RETURN SUN AS A COLD
FRONT PUSHES S OF THE AREA IN RESPONSE TO THE UPPER LEVEL PATTERN.
A BLEND OF HPC GUIDANCE...BASED ON GFS AND ECMWF ENSEMBLES...AND
CONTINUITY SUFFICED FOR THE MOST PART PER ISC.

CHANGES TO HIGHS AND LOWS WERE MAINLY MINOR...ADJUSTING TOWARD MEX /
HPC BLEND.  THE OPERATIONAL GFS WAS MORE AMPLIFIED THAN THE MEAN
DAYS 5-7.WHICH AFFECTS TEMPERATURES AND WHETHER WE CAN GET INTO
DRIER AND COOLER WEATHER BY SUNDAY.  THE 12Z OP ECMWF ACTUALLY
SUPPORTS THE MORE AMPLIFIED SOLUTION AS DOES PERSISTENCE IN TERMS OF
THE WEATHER SO FAR THIS QUOTE UNQUOTE SUMMER.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR.  RW/TRW WILL BE MOST NUMEROUS OVER NRN WV LTR THIS AFTN AND
EVNG BEFORE THINGS TAPER OFF AFTER SUNSET.  ALLOWED FOR A TEMPO MVFR
TRW AT PKB/CKB/EKN IN THE AFOREMENTIONED TIME FRAME.  ANY AIRPORT
THAT EXPERIENCES A STORM SHOULD SEE IFR FG DURING THE PREDAWN...OTRW
IT WILL BE TOUGH FOR VIS TO GET BELOW 1-2SM PER DWPTS NR 70F.  MVFR
HZ SHALL LAST A GOOD PART OF THE MRNG DUE TO CONTD SSW FLOW WITH
POLLUTION SPREADING UP FM THE LWR OHIO VLY.

AVIATION OUTLOOK /AFTER 18Z MONDAY/...BRIEF IFR IN TRW MON AND TUES
AFTN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...29/12
NEAR TERM...29
SHORT TERM...12
LONG TERM...12
AVIATION...29
Hazardous weather outlook, Jul 20, 10:20 AM EDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1020 AM EDT SUN JUL 20 2008

KYZ105-VAZ003-004-WVZ005-013>016-018-024>030-033>040-046-047-210830-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE-
CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1020 AM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON MONDAY...WITH
THE POSSIBILITY OF DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MONDAY.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-017-019-020-031-032-
210830-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-
1020 AM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY WITH DAMAGING WINDS
BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MONDAY.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:21 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Taylor54 min
Jul 20, 7:10 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Mason, Putnam, Roane65 min
Jul 20, 7:21 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas38 min
Jul 20, 7:50 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne55 min
Jul 20, 7:59 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Putnam, Wayne46 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.